Hail, Hill
- When
- August 10, 1:20 PM MST
- Where
- Hill County, Box Elder
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.317, -110.017
75 inch diameter hail at Box Elder.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm dropped .75 inch diameter hail at Box Elder.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 11:10 AM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1210 PM MDT WED AUG 10 2005 UPDATE TO AVIATION SECTION .DISCUSSION... WILL UPDATE FORECAST PACKAGE FOR MINOR ADJUSTMENTS TO POPS AND WEATHER. CONVECTIVE ACTIVITY HAS STARTED EARLY WITH ISOLATED THUNDERSTORMS MOVING ACROSS SOUTHWEST MONTANA AND OVER THE NORTHWEST. GENERAL FORECAST THEME OF ADDITIONAL CONVECTIVE ACTIVITY THIS AFTERNOON LOOKS ON TRACK. EMANUEL & .PREV DISCUSSION...ISSUED 358 AM MDT WED AUG 10 2005 TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW. COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE. FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY. OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY LIGHT THROUGH THE PERIOD. HOENISCH TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF DURING THIS PERIOD. SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT COOL CONDITIONS. BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY. LIMITED MOISTURE IN THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA. WARMER AIR IN THE SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES WEDNESDAY. EK && .AVIATION... UPDATED 1810Z. MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 82 52 82 48 / 30 20 20 20 CTB 72 48 68 45 / 30 20 30 30 HLN 87 56 86 55 / 20 10 10 10 BZN 86 48 86 47 / 20 20 10 10 WEY 76 39 77 41 / 20 20 20 20 DLN 84 49 84 49 / 20 10 10 10 HVR 80 51 77 50 / 30 30 30 20 LWT 80 51 78 48 / 30 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM....HOENISCH/KURDY AVIATION...CAMP WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT WED AUG 10 2005 MTZ008>015-044>055-111105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 505 AM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON AND EVENING...MAINLY OVER THE PLAINS. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ROY 47.33N 108.96W
08/10/2005 1.50 INCH FERGUS MT TRAINED SPOTTER
1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS
&&
WILLIAMSON DCThe Great Falls radar (KTFX), 140 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470674.